Alert archive / Indiana / Beach Hazards Statements in 2018

Beach Hazards Statement 16, NWS Northern Indiana

September 20, 2018

NWS Northern Indiana issued this beach hazards statement at Sep 20, 2018, 4:08 PM EDT. It took effect at Sep 21, 2018, 6:00 AM EDT. It was in force for 32 hr.

The area

The counties it named.

The facts

Issued
Sep 20, 2018, 4:08 PM EDT (20:08 UTC)
In effect from
Sep 21, 2018, 6:00 AM EDT
Expired
Sep 22, 2018, 2:00 PM EDT
In force
32 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

267 
WHUS43 KIWX 202008
CFWIWX

Lakeshore Hazard Message
National Weather Service Northern Indiana
408 PM EDT Thu Sep 20 2018

INZ003-MIZ077-210415-
/O.NEW.KIWX.BH.S.0016.180921T1000Z-180922T1800Z/
La Porte-Berrien-
408 PM EDT Thu Sep 20 2018 /308 PM CDT Thu Sep 20 2018/

...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH
SATURDAY AFTERNOON...

The National Weather Service in Northern Indiana has issued a
Beach Hazards Statement, which is in effect from Friday morning 
through Saturday afternoon. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED... 

* STRONG RIP CURRENTS EXPECTED...

* STRONG STRUCTURAL CURRENTS EXPECTED...

* OVERVIEW/POTENTIAL IMPACTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...Strong winds of 15 to 25 mph
will generate wave heights Friday through early Saturday afternoon of
3 to 7 feet. This will create hazardous swimming conditions. 

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from the shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you out into deeper water along the pier structure.

&&

$$
7 follow-up statements
107 
WHUS43 KIWX 210756
CFWIWX

Lakeshore Hazard Message
National Weather Service Northern Indiana
356 AM EDT Fri Sep 21 2018

INZ003-MIZ077-211600-
/O.CON.KIWX.BH.S.0016.180921T1000Z-180922T1800Z/
La Porte-Berrien-
356 AM EDT Fri Sep 21 2018 /256 AM CDT Fri Sep 21 2018/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SATURDAY
AFTERNOON...

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED...

* STRONG RIP CURRENTS EXPECTED...

* STRONG STRUCTURAL CURRENTS EXPECTED...

* OVERVIEW/POTENTIAL IMPACTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...Strong winds of 15 to 25 mph
with gusts to 30 mph will generate wave heights today through
Saturday morning of 4 to 8 feet occasionally to 10 feet. This 
will create hazardous swimming conditions.

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from the shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you out into deeper water along the pier structure.

&&

$$
339 
WHUS43 KIWX 211452
CFWIWX

Lakeshore Hazard Message
National Weather Service Northern Indiana
1052 AM EDT Fri Sep 21 2018

INZ003-MIZ077-212300-
/O.CON.KIWX.BH.S.0016.000000T0000Z-180922T1800Z/
La Porte-Berrien-
1052 AM EDT Fri Sep 21 2018 /952 AM CDT Fri Sep 21 2018/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SATURDAY
AFTERNOON...

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED...

* STRONG RIP CURRENTS EXPECTED...

* STRONG STRUCTURAL CURRENTS EXPECTED...

* OVERVIEW/POTENTIAL IMPACTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...Strong winds of 15 to 25 mph
with gusts to 30 mph will generate wave heights today through
Saturday morning of 4 to 8 feet occasionally to 10 feet. This
will create hazardous swimming conditions.

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from the shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you out into deeper water along the pier structure.

&&

$$
145 
WHUS43 KIWX 211948
CFWIWX

Lakeshore Hazard Message
National Weather Service Northern Indiana
348 PM EDT Fri Sep 21 2018

INZ003-MIZ077-220400-
/O.CON.KIWX.BH.S.0016.000000T0000Z-180922T1800Z/
La Porte-Berrien-
348 PM EDT Fri Sep 21 2018 /248 PM CDT Fri Sep 21 2018/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SATURDAY
AFTERNOON...

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED...

* STRONG RIP CURRENTS EXPECTED...

* STRONG STRUCTURAL CURRENTS EXPECTED...

* OVERVIEW/POTENTIAL IMPACTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...Wave heights of 4 to 8 feet 
will create hazardous swimming conditions through early Saturday 
afternoon.

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from the shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you out into deeper water along the pier structure.

&&

$$
403 
WHUS43 KIWX 220139
CFWIWX

Lakeshore Hazard Message
National Weather Service Northern Indiana
939 PM EDT Fri Sep 21 2018

INZ003-MIZ077-220945-
/O.CON.KIWX.BH.S.0016.000000T0000Z-180922T1800Z/
La Porte-Berrien-
939 PM EDT Fri Sep 21 2018 /839 PM CDT Fri Sep 21 2018/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SATURDAY
AFTERNOON...

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED...

* STRONG RIP CURRENTS EXPECTED...

* STRONG STRUCTURAL CURRENTS EXPECTED...

* OVERVIEW/POTENTIAL IMPACTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...Wave heights of 4 to 8 feet
will create hazardous swimming conditions through early Saturday
afternoon.

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from the shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you out into deeper water along the pier structure.

&&

$$
097 
WHUS43 KIWX 220805
CFWIWX

Lakeshore Hazard Message
National Weather Service Northern Indiana
405 AM EDT Sat Sep 22 2018

INZ003-MIZ077-221615-
/O.CON.KIWX.BH.S.0016.000000T0000Z-180922T1800Z/
La Porte-Berrien-
405 AM EDT Sat Sep 22 2018 /305 AM CDT Sat Sep 22 2018/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 PM EDT /1 PM
CDT/ THIS AFTERNOON...

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED...

* STRONG RIP CURRENTS EXPECTED...

* STRONG STRUCTURAL CURRENTS EXPECTED...

* OVERVIEW/POTENTIAL IMPACTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...Wave heights of 4 to 8 feet
will create hazardous swimming conditions through early Saturday
afternoon.

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from the shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you out into deeper water along the pier structure.

&&

$$
030 
WHUS43 KIWX 221503
CFWIWX

Lakeshore Hazard Message
National Weather Service Northern Indiana
1103 AM EDT Sat Sep 22 2018

INZ003-MIZ077-221800-
/O.CON.KIWX.BH.S.0016.000000T0000Z-180922T1800Z/
La Porte-Berrien-
1103 AM EDT Sat Sep 22 2018 /1003 AM CDT Sat Sep 22 2018/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 PM EDT /1 PM
CDT/ THIS AFTERNOON...

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED...

* STRONG RIP CURRENTS EXPECTED...

* STRONG STRUCTURAL CURRENTS EXPECTED...

* OVERVIEW/POTENTIAL IMPACTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...Wave heights of 2 to 4 feet 
will create hazardous swimming conditions through early Saturday 
afternoon.

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from the shore...which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you out into deeper water along the pier structure.

&&

$$
376 
WHUS43 KIWX 221824
CFWIWX

Lakeshore Hazard Message
National Weather Service Northern Indiana
224 PM EDT Sat Sep 22 2018

INZ003-MIZ077-221930-
/O.EXP.KIWX.BH.S.0016.000000T0000Z-180922T1800Z/
La Porte-Berrien-
224 PM EDT Sat Sep 22 2018 /124 PM CDT Sat Sep 22 2018/

...BEACH HAZARDS STATEMENT HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Sep 20, 3:49 PM EDT, 19 minutes earlier.

Area forecast discussion, Sep 20, 3:49 PM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
349 PM EDT Thu Sep 20 2018

.SYNOPSIS...
Issued at 350 PM EDT Thu Sep 20 2018

A chance for a shower or storm will exist through this evening, mainly
along and north of the Toll Road into this evening. There will be
a chance of showers and thunderstorms again midday Friday into the
early afternoon hours. A few strong storms could develop east of a
Marion Indiana to Wauseon Ohio line. Cooler temperatures and dry
weather will then filter in behind a cold front. Highs will only
reach into the 60s on Saturday, then mainly in the 70s early next
week.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 341 PM EDT Thu Sep 20 2018

Feeble mid level lapse rates within solidified warm sector across
CWA should prove large factor in keeping convection limited and
shallow, primarily across northwest CWA this evening, primarily
coincident with peak heating with MLCAPE 2000-2500 j/kg. Additional
low end chances overnight in same general area as upstream strong
convection this evening across northern IA/southeastern MN undergoes
decay with eastward progress into stabilizing environment/offset by
leading edge of unseasonably strong 40-60M/12 hr mid level height
falls. Focus on short window of opportunity for strong/possibly low
end severe convection in far southeast CWA. Race will be between
upscale growth, dependent upon convective debris coverage in morning
hours that dictates upscale growth rate and the eastward sweep of
the strong longwave trough axis through the northern Great Lakes and
associated trailing cold front. Axis of pooled prefrontal dewpoints
suggest best window of opportunity for thunderstorms 18-21 UTC,
primarily along and east of Marion to Wauseon line. Then an hour or
so later for time to congeal into linear segments/short lived bows
within a smaller Portland to Napoleon and east line for low end
strong/severe window risk.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 341 PM EDT Thu Sep 20 2018

Broad northwest Canadian originated surface ridge to overspread
Great Lakes this weekend behind strong Friday midday/afternoon
frontal passage and bring substantial airmass exchange with
Saturday afternoon highs only into the middle/upper 60s. Gradual
thermal moderation to seasonable 70s Sunday-Tuesday as ridge moves
into northern New England. Chances for showers/possible storms
ramp Monday night through early Tuesday night associated with next
strong northern stream trough and frontal boundary approach. Cool
low levels should limit any storm strength during this period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 107 PM EDT Thu Sep 20 2018

VFR flight conditions expected throughout the forecast period.
Southwesterly winds this afternoon with gusts to 18 knots. Cold
front approaches from the northwest early Friday morning resulting
in low level wind shear for a few hours until the front passes.
Left a brief chance of showers at both TAF sites but guidance
indicating front will be mainly dry as it passes through. After
the frontal passage winds will remain 10 to 15 knots with
occasional stronger gusts out of the southwest until the end of
the TAF period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory from 8 PM this evening to 11 AM EDT
     Saturday for LMZ043-046.

&&

SYNOPSIS...Murphy
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Heidelberger

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 20, 4:44 AM EDT, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
444 AM EDT Thu Sep 20 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-210845-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
444 AM EDT Thu Sep 20 2018 /344 AM CDT Thu Sep 20 2018/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

A thunderstorm is possible mainly along and north of the Toll Road
into this afternoon. While severe weather isn't expected at this
time, locally gusty winds will be possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible again Friday with a chance of strong
to locally severe storms mainly along and east of a Monticello to
Goshen to Coldwater line. Widespread severe weather is not expected,
but gusty winds and small hail may accompany the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-210845-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
444 AM EDT Thu Sep 20 2018

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Conditions hazardous to small craft are likely tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Conditions hazardous to small craft is expected Friday into Saturday
morning.

Hazardous swimming conditions are expected on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 20, 3:52 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Northern Indiana
352 PM EDT THU SEP 20 2018

MIZ078-202015-
Cass-
352 PM EDT THU SEP 20 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CASS COUNTY...

At 352 PM EDT, a strong thunderstorm was located over Edwardsburg, or
7 miles northwest of Simonton Lake, moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Cassopolis, Edwardsburg, Union, Vandalia, Dailey, Paradise Lake,
Calvin Center, Adamsville, Juno Lake, Donnell Lake, Diamond Lake,
Shavehead Lake and Eagle Lake.

&&

LAT...LON 4176 8584 4176 8612 4189 8613 4195 8586
TIME...MOT...LOC 1952Z 260DEG 15KT 4183 8606

Brown

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 4:10 AM EDTSmall Craft AdvisoryIWX55 hr
Sep 20, 5:03 PM EDTSevere Thunderstorm WarningIWXElkhart, Saint Joseph42 min
Sep 20, 5:18 PM EDTSevere Thunderstorm WarningIWXElkhart28 min
Sep 20, 5:40 PM EDTAreal Flood AdvisoryIWXElkhart, LaGrange, Saint Joseph3 hr
Sep 20, 5:43 PM EDTSpecial Weather StatementIWXSteuben32 min
Sep 20, 5:59 PM EDTSevere Thunderstorm WarningIWXSteuben21 min
Sep 20, 3:52 PM EDTSpecial Weather StatementIWXCass23 min
Sep 20, 4:39 PM EDTSpecial Weather StatementIWXBranch36 min
Sep 20, 5:08 PM EDTSpecial Weather StatementIWXBranch37 min
Sep 20, 6:24 PM EDTSpecial Weather StatementIWXBranch36 min
Sep 20, 6:45 PM EDTSevere Thunderstorm WarningIWXHillsdale31 min

Nearby

Beach Hazards Statements in Indiana, 2018Beach Hazards Statements in Michigan, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.